One day after the news that 13 people in British Columbia died from Fentanyl overdoses in one night, the Orchard’s Lorinda Strang called up fire chief Ian Thompson and gave him six Narcan kits and had a discussion with him on the need for all Island first responders to have these on hand. Each kit has a nasal spray with the drug Naloxone, which temporarily reverses the effects of opiods and can save the life of someone who has overdosed.
“This crisis just keeps ramping up,” says Strang. “And I feel a real sense of urgency with Christmas and New Years coming. The message I want people on this island to have, is regardless of your drug use history or if you consider yourself a recreational user of cocaine or other club drugs, you are at risk. It is a myth that drug fatalities are happening only on the Downtown East-side, people are dying in their bedrooms, and it is happening across the province. Almost all drugs are cut with something – the issue now is what are they cut with? More often than you may like to think it is fentanyl or carfentanyl. So it is not a stretch to say an overdose could happen here.”
The paramedics on Bowen do carry Naloxone, in an injectable form. The nasal spray Naloxone Kits are easier to use, however they are more expensive than the injectable version, costing $150 each.
Thompson says he is happy to have the overdose kits on-hand and that Bowen Island Firefighters received training on how and when to use them this week.
Thompson adds that he gave a kit to the RCMP, as they were looking into getting them, and would like to make sure a kit is available in Snug Cove.
“We were one of the first treatment centres to get Naloxone, and it took us almost a year to get our hands on the nasal spray,” says Strang. “The government is continuing to make changes so that these kits much more accessible.”
Strang says that if someone is concerned about a family member’s drug use, they should get informed so they can have open and honest communication with them, and they should have a kit on hand.
The pharmacy on Bowen does not carry Narcan kits yet, but lots of pharmacy’s in Vancouver do. Strang adds that if there is someone who is concerned, and for whatever reason can not get a hold of a kit, the Orchard has more available and can help.
“It’s Christmas and this is a time when many people overindulge, including recreational drug use at parties. You hear people saying, it’s ok, I know the dealer. But do you know your dealer’s dealer? This is not about scaring you straight – this is real. I hope we never have to use these kits here on Bowen Island, however being prepared can save a life.”
Narcan kits: the basics
How do you know if someone is overdosing? Strang says to look out for a few signs such as pinpoint pupils, lips turning blue and the person has stopped breathing. Spray the Naloxone into the persons nose immediately and call 911. The person may pass out again.
And one very important point: you can’t hurt someone by giving them the Naloxone spray.
For more information, check out the training video on delivering this life-saving drug.
© Copyright 2017 Bowen Island Undercurrent